Alert archive / Maryland / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 72, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at May 5, 2017, 9:00 AM EDT for Dorchester County, Maryland. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 5, 2017, 9:00 AM EDT (13:00 UTC)
- Expired
- May 5, 2017, 9:45 AM EDT
- In force
- 45 min
- Issued by
- NWS Wakefield, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Dorchester County, MD
The radar
The Dover AFB radar (KDOX), 72 km from the middle of the area, began a volume at 13:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 1.0 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 918 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 307 m²/s²
- 0-3 km storm-relative helicity
- 303 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 6:36 AM EDT, 2 hours 24 minutes earlier.
Area forecast discussion, May 5, 6:36 AM EDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
636 AM EDT Fri May 5 2017
.SYNOPSIS...
A complex area of low pressure impacts the region today. The
system will then lift into New England over the weekend. High
pressure returns early to mid next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Tornado watch 196 has been issued for SE VA/NE NC until 1pm.
Latest surface analysis depicts 997 mb low pres over eastern
TN/KY with its attendant warm front extending east into the Mid
Atlantic. Previous thinking on today's forecast remains on
track...with light to moderate rain overspreading the area this
morning, and areas of heavy rain expected as well later this
morning due to strong forcing and GOM moisture out ahead of an
upper-level low currently centered over TN. Will continue
mention in the HWO. Total rain amounts should average 1.0-1.5
in. Also, chance continues for thunder especially over southern
areas. Despite strong shear and forcing, meager instability will
limit the severe threat. Cannot rule out some damaging wind
gusts and an isolated tornado however in stronger storms this
morning, again over southern areas. Rain chances decrease this
aftn as the main slug of moisture and cold front pull offshore.
Will maintain at least a slight-low chance of showers late in
the day though with the upper-level low still west of the area.
High temps today in the mid 70s most areas.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
The upper-level low lifts NE along the spine of the Appalachians
tonight/Saturday morning before reorganizing over the eastern
Great Lakes late Saturday as additional energy diving south from
Canada further deepens it. The end result will be the chance
for additional instability showers on Saturday and overall
mostly cloudy/breezy conditions. Will carry 20-24% pops. Lows
tonight in the 50s. Highs Saturday in the mid 60s to lwr 70s.
The upper-level low heads north into SE Canada Saturday
night/Sunday with additional spokes of energy rotating around
the base of the low. Timing/intensity of these features is tough
to judge but at this time cannot rule out at least lingering
low end pops (15-30%) during this time. Remaining partly to
mostly cloudy with below normal temps. Lows Saturday night from
the mid 40s to mid 50s. Highs Sunday in the mid/upr 60s.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Trough aloft exits off the coast Sun night...w/ NW flow of
dry/cool air for Mon-Tue. By Wed...region to become sandwiched
between an storm off the coast and one taking shape invof mid MS
Valley. Moisture (and PoPs) expected to increase Wed into
Thu...as temperatures remain several deg F below normal.
Lows Sun/Mon nights 40 to 45F inland to around 50F at the
coast. Highs Mon/Tue ranging through the 60s. Lows Tue/Wed
nights from the m40s NW to the m50s SE. Highs Wed/Thu from the
m60s N to around 70F S.
&&
.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
Widespread MVFR/IRF this morning as moderate, to at times
heavy, rain overspreads the area ahead of an approaching cold
front. Expect mainly low stratus with some low vsbys in pockets
of heavy rain. Winds will be from the southeast and gusty...to
around 20-30 kt. Cigs improve later in the day as the cold frnt
pushes off to the east and pcpn ends.
OUTLOOK...Conditions improve tonight but scattered showers are
expected Saturday as an upper-level low affects the Mid
Atlantic states. There will be a chance for showers Saturday and
Saturday night but aviation conditions will be minimally
impacted. As high pressure builds in mainly dry and VFR
conditions are expected Sunday through Tuesday.
&&
.MARINE...
Modest pressure falls of -8mb/6hr will support a SE wind of
20-25kt, with gusts up to 30kt for the ocean/Bay early this morning.
Low pressure pivots nwd into the Ern Great Lakes today into tonight
with an occluded front pushing across the coast this aftn. The wind
becomes SSE 20-25kt ahead of the front later this morning and then
becomes SW 15-25kt by later this aftn and continuing into tonight
and Saturday. Gale gusts remain a low prob within a WAA regime, and
will likely be confined to potential convection later this morning.
Seas build to 5-8ft with 3-5ft waves in the Bay. The timing on all
SCAs remains the same. The wind will become WNW and average 10-15kt
later Saturday into Sunday. Low pressure lingers well NE of the area
early next week as high pressure builds across the Southeast.
&&
.TIDES/COASTAL FLOODING...
A gradual increase in tidal surge and anomaly will commence
today primarily across the middle/nrn Bay/lower Potomac as
modestly strong SSE flow continues. Tidal anomalies build to
1.0-1.2ft above normal for high tide late this morning/early
aftn for Lewisetta/Bishops Head/Cambridge, which should result
in water levels within 0.5ft of minor flood. Tidal anomalies
potentially reach ~1.5ft for high tide tonight as the flow
shifts to SSW, which could push Bishops Head/Cambridge into
minor flood. Water levels remain elevated into Saturday with
these locations potentially again within 0.5 ft of minor flood
thresholds. The wind becomes westerly Saturday night into
Sunday, which will allow for tidal anomalies to diminish.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...Small Craft Advisory until 6 PM EDT Saturday for NCZ102.
VA...Small Craft Advisory until 6 PM EDT Saturday for VAZ525.
MARINE...Small Craft Advisory until 6 PM EDT Saturday for ANZ630>638-
650-652-654-656-658.
&&
SYNOPSIS...MAS
NEAR TERM...MAS
SHORT TERM...JDM/MAS
LONG TERM...ALB
AVIATION...MAS/LSA
MARINE...AJZ
TIDES/COASTAL FLOODING...Hazardous weather outlook, May 5, 3:15 AM EDT, 5 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Wakefield VA 315 AM EDT Fri May 5 2017 MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092- 093-095>100-509>525-060715- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward- Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia- Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick- Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex- Mathews-Greensville-Sussex-Surry-James City-Southampton- Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach- Accomack-Western Louisa-Eastern Louisa-Western Hanover- Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News- Hampton/Poquoson- 315 AM EDT Fri May 5 2017 This Hazardous Weather Outlook is for southeast Maryland, northeast North Carolina, central Virginia, east central Virginia, eastern Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Today and Tonight. Showers and thunderstorms will produce locally heavy downpours this morning. Ponding of water on roadways as well as some minor flooding of low lying and poor drainage areas is possible. There is also a small chance of severe weather with damaging winds being the main threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 5, 7:47 AM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Wakefield VA
747 AM EDT FRI MAY 5 2017
NCZ013>016-030>032-VAZ096-097-051230-
Hertford-Pasquotank-Bertie-Camden-Gates-Perquimans-Chowan-Suffolk-
Chesapeake-
747 AM EDT FRI MAY 5 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CAMDEN...
NORTHWESTERN PASQUOTANK...NORTHWESTERN PERQUIMANS...NORTHEASTERN
BERTIE...SOUTHEASTERN HERTFORD...GATES...AND NORTHWESTERN CHOWAN
COUNTIES...THE WESTERN CITY OF CHESAPEAKE AND THE CITY OF SUFFOLK...
At 746 AM EDT, a strong thunderstorm was located near Ryland, moving
north at 55 mph.
Wind gusts in excess of 40 mph are possible with this storm.
Locations impacted include...
Gatesville, Sunbury, Ryland, Downtown Suffolk, Deep Creek,
Chesapeake, Portsmouth, Suffolk, Harrellsville, Tyner, Bowers Hill,
Hobbsville, Cradock, Whaleyville, Belvidere, Rockyhock, Driver,
Corapeake, Kings Fork and Western Branch.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.
LAT...LON 3620 7675 3624 7674 3623 7673 3624 7673
3625 7681 3680 7668 3688 7658 3684 7639
3681 7640 3679 7638 3680 7629 3681 7629
3680 7623 3614 7657
TIME...MOT...LOC 1146Z 196DEG 48KT 3630 7669
SCALORALocal storm report, May 5, 8:02 AM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
802 AM EDT FRI MAY 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM TSTM WND DMG 2 SSE CHAMBERLAYNE 37.60N 77.42W
05/05/2017 HENRICO VA 911 CALL CENTER
TREES DOWN NEAR OVERTON ROAD AND GALAXIE
ROAD.
&&
JMLocal storm report, May 5, 8:16 AM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
816 AM EDT FRI MAY 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 AM TSTM WND DMG 2 SSW FORT LEE 37.21N 77.34W
05/05/2017 PRINCE GEORGE VA 911 CALL CENTER
MULTIPLE REPORTS OF TREES DOWN ACROSS
COUNTY. TREE DOWN ON A HOUSE ON BOISSEAU
DRIVE.
&&
JMLocal storm report, May 5, 8:22 AM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
822 AM EDT FRI MAY 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 AM TSTM WND DMG 1 NW ROCKYHOCK 36.19N 76.70W
05/05/2017 CHOWAN NC LAW ENFORCEMENT
POSSIBLE TORNADO. TREES DOWN AND TOPPED
ALONG ROCKY HOCK ROAD.
&&
JMLocal storm report, May 5, 8:41 AM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
841 AM EDT FRI MAY 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM TSTM WND DMG 3 SSW ROXBURY 37.43N 77.17W
05/05/2017 CHARLES CITY VA LAW ENFORCEMENT
MULTIPLE TREES DOWN IN NW PART OF COUNTY.
TREE DOWN ON A CHURCH AT OLD UNION RD AND
CHURCH RD.
&&
JMLocal storm report, May 5, 8:53 AM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
853 AM EDT FRI MAY 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 AM TSTM WND DMG 1 NNW WRIGHTS CORNER 37.51N 77.14W
05/05/2017 NEW KENT VA BROADCAST MEDIA
MULTIPLE TREES DOWN ALONG I-64 AT MM 206.
&&
JMThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 5:02 AM EDT | Special Weather Statement | AKQ | Prince Edward | 43 min |
| May 5, 5:10 AM EDT | Special Weather Statement | AKQ | Mecklenburg | 50 min |
| May 5, 5:22 AM EDT | Severe Thunderstorm Warning | AKQ | Brunswick, Lunenburg, Mecklenburg | 38 min |
| May 5, 5:27 AM EDT | Severe Thunderstorm Warning | AKQ | Amelia, Cumberland, Lunenburg, Mecklenburg, Nottoway, Prince Edward | 48 min |
| May 5, 5:58 AM EDT | Special Weather Statement | AKQ | Southampton | 47 min |
| May 5, 6:04 AM EDT | Special Weather Statement | AKQ | Amelia, Brunswick, Chesterfield, Dinwiddie, Hanover, Nottoway and 4 more | 56 min |
| May 5, 6:15 AM EDT | Severe Thunderstorm Warning | AKQ | Brunswick, Dinwiddie, Lunenburg, Mecklenburg | 30 min |
| May 5, 6:21 AM EDT | Severe Thunderstorm Warning | AKQ | Amelia, Chesterfield, Nottoway, Powhatan | 24 min |
| May 5, 6:38 AM EDT | Severe Thunderstorm Warning | AKQ | Brunswick, Dinwiddie, Greensville, Nottoway, Sussex, City of Emporia | 52 min |
| May 5, 6:49 AM EDT | Tornado Warning | AKQ | Brunswick, Dinwiddie | 26 min |
| May 5, 6:55 AM EDT | Special Weather Statement | AKQ | Caroline, Chesterfield, Hanover, City of Richmond | 50 min |
| May 5, 7:13 AM EDT | Tornado Warning | AKQ | Amelia, Chesterfield, Dinwiddie, Henrico, City of Richmond | 32 min |
| May 5, 7:20 AM EDT | Severe Thunderstorm Warning | AKQ | Charles City, Chesterfield, Dinwiddie, Greensville, Henrico, James City and 9 more | 40 min |
| May 5, 7:39 AM EDT | Severe Thunderstorm Warning | AKQ | Caroline, Essex, Hanover, Henrico, King and Queen, King William and 4 more | 51 min |
| May 5, 7:47 AM EDT | Special Weather Statement | AKQ | City of Chesapeake, City of Suffolk | 43 min |
| May 5, 7:54 AM EDT | Severe Thunderstorm Warning | AKQ | Charles City, Essex, Gloucester, Henrico, James City, King and Queen and 9 more | 51 min |
| May 5, 8:02 AM EDT | Tornado Warning | AKQ | City of Virginia Beach | 28 min |
| May 5, 8:08 AM EDT | Severe Thunderstorm Warning | AKQ | City of Chesapeake, City of Suffolk | 52 min |
| May 5, 8:20 AM EDT | Special Marine Warning | AKQ | 85 min | |
| May 5, 8:22 AM EDT | Special Marine Warning | AKQ | 83 min | |
| May 5, 8:26 AM EDT | Tornado Warning | AKQ | City of Virginia Beach | 34 min |
| May 5, 8:28 AM EDT | Severe Thunderstorm Warning | AKQ | Essex, King and Queen, Northumberland, Richmond, Westmoreland | 33 min |
| May 5, 8:29 AM EDT | Severe Thunderstorm Warning | AKQ | City of Chesapeake | 46 min |
| May 5, 8:40 AM EDT | Severe Thunderstorm Warning | AKQ | Essex, Gloucester, James City, King and Queen, Lancaster, Mathews and 5 more | 50 min |
| May 5, 9:00 AM EDT | Severe Thunderstorm Warning | AKQ | City of Chesapeake, City of Virginia Beach | 60 min |
| May 5, 9:17 AM EDT | Special Weather Statement | AKQ | Accomack, Northampton | 58 min |
| May 5, 9:44 AM EDT | Special Marine Warning | AKQ | 61 min | |
| May 5, 9:49 AM EDT | Special Marine Warning | AKQ | 56 min | |
| May 5, 10:43 AM EDT | Special Marine Warning | AKQ | 62 min | |
| May 5, 12:10 PM EDT | Special Weather Statement | AKQ | Dinwiddie, Greensville, Sussex, City of Emporia | 50 min |
| May 5, 3:51 PM EDT | Special Weather Statement | AKQ | Goochland, Powhatan | 39 min |
| May 5, 4:14 PM EDT | Special Weather Statement | AKQ | Amelia, Lunenburg | 46 min |
| May 5, 4:33 PM EDT | Special Weather Statement | AKQ | Goochland | 27 min |
| May 5, 5:01 PM EDT | River Flood Warning | AKQ | Buckingham, Fluvanna | 47 hr |
| May 5, 5:01 PM EDT | River Flood Warning | AKQ | Chesterfield, Henrico, City of Richmond | 63 hr |
| May 5, 5:01 PM EDT | River Flood Warning | AKQ | Fluvanna | 16 hr |
| May 5, 5:03 PM EDT | Special Weather Statement | AKQ | Hanover | 27 min |
| May 5, 5:23 PM EDT | Special Weather Statement | AKQ | Goochland | 37 min |
| May 5, 5:39 PM EDT | Severe Thunderstorm Warning | AKQ | Goochland, Hanover, Louisa | 36 min |
| May 5, 6:03 PM EDT | Severe Thunderstorm Warning | AKQ | Caroline, Hanover | 27 min |
| May 5, 6:27 PM EDT | Severe Thunderstorm Warning | AKQ | Caroline | 48 min |
| May 5, 6:54 PM EDT | Special Weather Statement | AKQ | Isle of Wight, Southampton, City of Franklin | 51 min |
| May 5, 6:59 PM EDT | Special Weather Statement | AKQ | Dinwiddie | 46 min |
| May 5, 7:43 PM EDT | Tornado Warning | AKQ | Isle of Wight, Southampton, Surry | 32 min |
| May 5, 6:52 AM EDT | Tornado Warning | AKQ | Bertie | 23 min |
| May 5, 7:13 AM EDT | Tornado Warning | AKQ | Bertie, Chowan | 32 min |
| May 5, 7:34 AM EDT | Tornado Warning | AKQ | Bertie | 26 min |
| May 5, 6:15 PM EDT | Special Weather Statement | AKQ | Northampton | 45 min |
| May 5, 9:49 AM EDT | Special Weather Statement | AKQ | Dorchester, Wicomico | 56 min |
| May 5, 10:38 AM EDT | Special Weather Statement | AKQ | Wicomico, Worcester | 67 min |
| May 5, 11:02 AM EDT | Coastal Flood Advisory | AKQ | Dorchester | 4 hr |
| May 5, 3:16 PM EDT | Coastal Flood Statement | AKQ | Dorchester, Somerset, Wicomico | 13 hr |
Nearby
Severe Thunderstorm Warnings in Maryland, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.